EndocrineWeb Community Advice

When glucose level is low , should I take my insulin?

From: SCBoyd - 4 years 38 weeks ago

I was diagnosed with Type 2 Diabetes 11 years age, and have been taking insulin injections for the last 6 years. I recently fell out after taking an injection when my glucose klevel was all ready low. I don't recall anyone ever warning me not to. Has anyone ever gotten advise on this subject?

Do you find this discussion helpful?
0

1 Response

Is this good advice?
0

Hi,
I have read this somewhere and i think would be helpful to you.
A low blood sugar, also called hypoglycemia or an insulin reaction, is defined as a blood glucose level below 60 to 70 mg/dl. It is usually companied by one or more of the symptoms described below. Low blood sugars or insulin reactions can occur whenever insulin is used. Although less frequent, it can also occur with use of drugs that stimulate insulin production in Type 2 diabetes, such as Diabenese, Glyburide, Glipizide, and Starlix.

Hypoglycemia symptoms vary greatly. Lows may occur with no symptoms, minor symptoms, or full-blown symptoms. They will vary from person to person and from one low to the next in the same person. A single symptom may make you aware that your blood sugar has become low, or you may suddenly become aware of several symptoms at once. Symptoms are created both by the effect of the low blood sugar on the brain and other organs, and by the effects of adrenaline and glucagon which are released in large quantities to raise the blood sugar.

Anytime you suspect a low blood sugar, check it to be sure and, if you are low, raise your sugar quickly with glucose tablets or other fast carbohydrates. If you're too confused to check, eat quick carbs and check later. The faster you recognize hypoglycemia, the faster you can respond and bring the blood sugar back to normal.

Keep in mind that you do not want to eat too much when you treat a low blood sugar, or you can begin a blood sugar rollercoaster. Identify the symptoms for insulin reactions so you can take action quickly.

Insulin Reaction Symptoms

* shaking
* sweating
* irritability
* headache
* tingling
* hunger

* blurred vision
* dizziness and confusion
* numbness of the lips
* nausea or vomiting
* fast heart rate
* sudden tiredness

* seizures
* pale appearance
* frequent sighing
* personality change
* confusion or poor concentation
* loss of consciousness

Symptoms for nighttime lows can be particularly hard to recognize. If you wake up during the night with any of the symptoms below, check your blood sugar immediately. (Or eat quick carbs and then check.)

Nighttime Symptoms

* nightmares
* waking up very alert
* damp night clothes or sheets

* waking up with a fast heart rate
* restlessness and inability to go back to sleep

People often sleep through nighttime reactions and have symptoms the next morning that they may not recognize as resulting from a nighttime reaction. If you have any of these symptoms, suspect an insulin reaction during the night. It is strongly recommended that you test your blood sugar at 2 a.m. for a few nights. This can do wonders to identify and correct this potentially dangerous situation.